Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Taking hydrocodone for a long time. Prescription replaced by tylenol PRN. Will there be any side effects?

I discover that my Mom who is in an assisted living home has been given hydrocodone daily for several months. It was supposed to be administered PRN, but clearly wasn t the case. Her doctor replaced the perscription yesterday with tylenol PRN. Im concerned and cannot reach her doctor nor am I getting anywhere with her staff. What can she expect...side effects, symptoms, etc? Can t believe your lack of ethics
Asked On : Wed, 4 Jul 2012
Answers:  1 Views:  67
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Hi, thanks for asking in Health care magic.

PRN is a latin word meaning "as and when needed". Hydrocodone is an opioid analgesic (pain killer of high intensity) and is given for severe pain. Hydrocodone is capable of causing addiction and dependence if given regularly but not otherwise. Since it was indicated only as PRN your mother's nurse would have given her the medication only when she needed it and so it would not produced any dependence for your mother.

Tylenolol is Acetaminophen/Paracetamol and is available as over the counter drug. It is a mild analgesic compared to Hydrocodone. The mere fact that your mother's Dr has changed the prescription to Acetaminophen indicates that she is not dependent or addicted to Hydrocodone.

Withdrawal symptoms of Hydrocodone is severe and the drug should not be stopped suddenly in people who are dependent on it. But in your mother's case since she was not dependent on the drug, no ethical issue arises. You can give Tylenol if she has pain and you don't need to wait for her nurse.

I hope this is useful to you.

Answered: Sat, 20 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor